Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

February 25, 2021

NWS Great Falls, MT issued this special weather statement at Feb 25, 2021, 2:24 PM MST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2021, 2:24 PM MST (21:24 UTC)
Expired
Feb 25, 2021, 3:30 PM MST
In force
66 min
Issued by
NWS Great Falls, MT

The radar

The Pocatello radar (KSFX), 198 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS85 KTFX 252124
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Thu Feb 25 2021

MTZ008-015-055-252230-
Madison-Beaverhead-Gallatin-
224 PM MST Thu Feb 25 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN 
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN 
COUNTIES THROUGH AT LEAST 330 PM MST...

At 219 PM MST, the back edge of an area of moderate to heavy snow 
was located along a line extending from near Crescent Lake to 8 
miles southwest of Lima. Movement was east at 20 mph.

Winds in excess of 30 mph are reducing visibility to less than one 
mile with this area of snow.

Locations impacted include...
West Yellowstone, Lima, Monida, Lakeview, Yellowstone Village,
Targhee Pass, Snowline, Raynolds Pass, Red Rock Pass and Monida Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 16 .
 Highway 191 between mile markers 5 and 10, and between mile markers
31 and 34.
 Highway 287 between mile markers 1  and 20.

Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow or ice covered roads. Slow down and allow extra 
time when traveling.

LAT...LON 4456 11290 4512 11110 4511 11104 4507 11105
      4510 11108 4505 11115 4501 11110 4449 11111
      4475 11138 4470 11149 4466 11147 4459 11153
      4455 11147 4453 11151 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2119Z 287DEG 18KT 4508 11111 4457 11273 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Feb 25, 10:45 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 25, 10:45 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1045 AM MST Thu Feb 25 2021

Aviation Section Updated.

.UPDATE...

High clouds continue to spread east of the Rockies. Strong winds
are ongoing along the Rocky Mountain Front, and still expected to
spread onto the North-central plains this afternoon. Overall
forecast handles the developing pattern well, so an update will
not be posted this morning.

&&

.SYNOPSIS...
It will be another windy day over North Central MT today, with
strong winds expected at times over the western portions of the
region. Snow is also expected along the divide and across portions
of Southwest MT. Winds diminish on Friday, but a more widespread
light snowfall is expected Friday night into Saturday across much
of the region. Warmer and drier conditions return next week.

&&

.AVIATION...
1045 AM MST Thu Feb 25 2021 (25/18Z TAF period)

High clouds are widespread across all terminals today. Satellite
imagery reveals gravity wave activity in the cloud tops indicating
mountain wave turbulence extending well east of the Rocky Mountains
over N-central MT. Strong surface winds will continue through the
afternoon, with some low level wind shear possible for valley
terminals including KHLN/KBZN/KEKS/KLWT. Scattered snow showers are
likely over Southwest MT this afternoon thru tonight. IFR conditions
are likely in/near areas of snow. Mountains/passes will be obscured
at times starting this afternoon.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 348 AM MST Thu Feb 25 2021/
Today through Saturday...Strong winds are beginning to develop
along the front range of the Rockies at 3 AM. These strong winds
will spread out over the Plains/Central MT this morning. Thus no
changes to the wind highlight. A winter weather advisory is in
effect for all of Northern Rocky Mountain Front, with areas of
blowing/falling snow expected. Current camera images do show
reasonable visibility at this time, so a blizzard warning has not
been issued, but that is still a possibility should whiteout
conditions develop. A winter weather advisory was added for the
West Yellowstone area for light snow from this afternoon through
Friday evening. Some travel impacts are likely on roadways in this
area later today and into Friday. Elsewhere, just scattered snow
showers are expected through Friday. From Friday evening into
Saturday, a stronger cold front will move southward through the
region. A more widespread light snowfall is expected over much of
North Central and Central MT...with about 1 to 2 inches at lower
elevations and 3 to 6 inches in the mountains. A winter highlight
might be needed for this event as well. Overall temperatures will
be mild today, but gradually become colder Friday/Saturday.

Sunday through Thursday...Upper level ridging will quickly start
to rebuild over the region starting on Sunday. Expect warmer air
to quickly move back into the region as well, with afternoon
temperatures near/above normal for much of next week. Any snowfall
early next week will be confined mainly to the mountain
areas...and the snowfall is expected to remain light/scattered.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  26  38  14 /  10  10  10  70
CTB  38  24  35  12 /  10  10  20  70
HLN  40  26  37  20 /   0  20  40  70
BZN  34  19  34  14 /  10  10  50  40
WYS  26   6  23   0 /  60  60  90  50
DLN  30  14  30   9 /  10  10  60  30
HVR  41  23  37  12 /  10   0  10  30
LWT  37  20  34  13 /  10   0  20  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening Broadwater...
Cascade...Central and Southern Lewis and Clark...Eastern
Pondera...Eastern Teton...Judith Basin...Meagher...Toole.

Winter Weather Advisory from 2 PM this afternoon to 9 PM MST
Friday Beaverhead...Gallatin...Madison.

High Wind Warning until 11 PM MST this evening Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Weather Advisory until 5 AM MST Friday Northern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 25, 12:02 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 PM MST THU FEB 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 7 E GEYSER              47.28N 110.35W
02/25/2021  E51 MPH          JUDITH BASIN       MT   AWOS

&&
Local storm report, Feb 25, 12:04 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1204 PM MST THU FEB 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 3 NNE MONARCH           47.14N 110.82W
02/25/2021  M55 MPH          CASCADE            MT   DEPT OF HIGHWAYS

&&
Local storm report, Feb 25, 12:06 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MST THU FEB 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST 5 WSW GREAT FALLS       47.47N 111.38W
02/25/2021  M55 MPH          CASCADE            MT   ASOS

            ASOS STATION KGTF GREAT FALLS.

&&
Local storm report, Feb 25, 12:53 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MST THU FEB 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
02/25/2021  M63 MPH          MADISON            MT   MESONET

            MESONET STATION MTNOR NORRIS HILL (MT DOT).

&&
Local storm report, Feb 25, 12:54 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1254 PM MST THU FEB 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 3 ENE BENCHLAND         47.09N 109.97W
02/25/2021  M57 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MTM47 2.6 E BENCHLAND
            (MT-MESO).

&&
Special weather statement, Feb 25, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Thu Feb 25 2021

MTZ008-015-055-252230-
Madison-Beaverhead-Gallatin-
224 PM MST Thu Feb 25 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN
COUNTIES THROUGH AT LEAST 330 PM MST...

At 219 PM MST, the back edge of an area of moderate to heavy snow
was located along a line extending from near Crescent Lake to 8
miles southwest of Lima. Movement was east at 20 mph.

Winds in excess of 30 mph are reducing visibility to less than one
mile with this area of snow.

Locations impacted include...
West Yellowstone, Lima, Monida, Lakeview, Yellowstone Village,
Targhee Pass, Snowline, Raynolds Pass, Red Rock Pass and Monida Pass.

This includes the following highways...
 Interstate 15 between mile markers 1  and 16 .
 Highway 191 between mile markers 5 and 10, and between mile markers
31 and 34.
 Highway 287 between mile markers 1  and 20.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4456 11290 4512 11110 4511 11104 4507 11105
      4510 11108 4505 11115 4501 11110 4449 11111
      4475 11138 4470 11149 4466 11147 4459 11153
      4455 11147 4453 11151 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11229 4445 11240
TIME...MOT...LOC 2119Z 287DEG 18KT 4508 11111 4457 11273

SC

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.